Risks, cautions &
Contraindications



F.I.V.E’s mission is to promote harm reduction in the community. In order to do this we feel it is of the utmost importance to inform the public of potential risks, cautions, and adverse effects that can occur from the use of 5-MeO-DMT. If you should choose to approach working with 5-MeO-DMT, you do so at your own risk.

Important: if you or someone you know is in crisis or experiencing suicidal thoughts, contact a Crisis or Suicide Prevention Hotline in your country immediately.

F.I.V.E

HArm REduction

RISKS

CAUTIONS

CONTRAINDICATIONS

Reactivations can happen after a 5-MeO-DMT experience. They are anything from a slight glimmer or memory of the experience to a full-blown reliving of the 5-MeO-DMT experience. They typically occur between 2-4 AM when an individual suddenly awakens to the experience, but they can also happen during meditation, breath work, and other instances. Reactivations can last anywhere from a few days to weeks and even months or years in the more extreme cases. Extreme reactivations are directly correlated to being overserved by a facilitator. Reactivations can result in: disturbed sleep patterns, insomnia, vivid dreaming, night terrors, re-experiencing the challenging or blissful memories of the journey, body tremors and/or vibrations, fear, anxiety, and more. To learn more about what reactivations are, check out our 5-MeO-DMT Information Page. 

The body naturally produces the neurotransmitter serotonin. When the body’s serotonin levels become too high, serotonin toxicity can occur in a medical condition known as serotonin syndrome. As 5-MeO-DMT works with both the 5HT1A and 5HT2A serotonin receptors within the body, 5-MeO-DMT can, in some cases, cause serotonin syndrome within the individual. Cases of serotonin syndrome associated with 5-MeO-DMT use are typically in the context of a facilitator serving unsafe, high doses of the molecule to an individual. Serotonin syndrome is more likely to occur if 5-MeO-DMT is combined with other serotonin-affecting drugs or supplements. For this reason, those on selective serotonin reuptake inhibitors (SSRIs, a class of antidepressant pharmaceutical drugs) should not take 5-MeO-DMT. Likewise, it is advised that individuals discontinue using 5-HTP, melatonin, and other serotonin-enhancing supplements prior to taking 5-MeO-DMT. Serotonin syndrome can also be caused by a (rare) sensitivity to serotonergic substances (namely psychedelics). The only way to be sure if a person is sensitive or not is through laboratory testing. Some symptoms of serotonin syndrome include: headaches, sweating, confusion, shivers, insomnia, fever, agitation, irregular heartbeat, seizures, diarrhea, and loss of consciousness. Serotonin syndrome is a spectrum that can be anywhere from mild to life threatening. All cases of suspected serotonin syndrome require prompt medical assessment. Delaying treatment could result in death.

During a 5-MeO-DMT experience, the user can undergo a complete loss of self and lose control of their body. The body experiences 5-MeO-DMT in many different ways, and sometimes the experience goes dynamic. This means the user’s body can dance, roll, sway, swing, flail, kick, punch, bite, scratch, sing, scream, and more. Due to the very physical nature of the experience, users may incur: blunt trauma, bruises, scrapes, cuts, scratches, concussions, injury, broken blood vessels, strained vocal cords, and other injuries. In extreme cases, death can occur- primarily due to practitioner negligence in handling dynamic experiences.

Emotional release before, during, and after the 5-MeO-DMT experience is a natural part of the process. That being said, an individual may undergo emotional trauma when the 5-MeO-DMT space is held incorrectly by a facilitator. As individuals are in a highly vulnerable space, they are susceptible to all energies invading their personal processes. This includes inappropriate use of language for the moment, inappropriate actions, and even eye gazing. If a facilitator has not undergone proper training before serving 5-MeO-DMT, they may traumatize and/or retraumatize individuals.

During a 5-MeO-DMT journey, users may vomit. If a facilitator is not paying close attention to the individual’s process, the user may choke on their vomit. In some extreme cases, this can result in death.

Due to the spike in blood pressure during a 5-MeO-DMT experience, individuals with blood pressure, irregularities, arrhythmia (irregular heart rhythms), underlying heart conditions, and/ or pre-existing heart conditions or diseases can undergo heart failure. In some cases, this can lead to death. Heart attacks can be avoided through a thorough screening process by an experienced facilitator.

 If an individual has a history of epilepsy, they are at risk of seizures during the 5-MeO-DMT experience. For this reason, a diagnosis of epilepsy is a strong contraindication to 5-MeO-DMT and can potentially lead to death in extreme cases. Another cause of a seizure is serotonin syndrome, which in rare cases can occur from a 5-MeO-DMT experience. To learn more, read about serotonin syndrome.

A 5-MeO-DMT experience can bring to the surface suppressed emotions, unconscious patterning, depersonalization (detachment from self), dissociation (detachment from surroundings), and even suppressed memories. This can lead to feelings of overwhelm, worry, sadness, and depression after a 5-MeO-DMT experience. This depression can last anywhere from a few hours to several months. Depression can be closely associated with the individual going through a spiritual death process. This process can take as long as it needs to complete its arc process.

Suicidal Ideation can occur in users after their 5-MeO-DMT journey by way of disassociation or magnification of internal patterning. Suicidal ideation can also occur when suppressed emotions from the past come to the surface, as well as when the individual falls into a style of perception that is known as meaninglessness. In “meaninglessness,” the individual views everything as void of meaning and can sometimes find themselves believing that there is no point to life. Suicidal ideation requires support from a mental health professional. Depending on the severity, that support can range from outpatient psychotherapy to hospitalization.

Post-traumatic stress disorder (PTSD) is a psychiatric condition that may occur after a traumatic event. Typically, after experiencing a trauma, individuals recover with time. In PTSD, however, the individual continues to have disturbing, intense thoughts and feelings related to the trauma even long after the experience. Symptoms of PTSD include: flashbacks or nightmares; sadness, anger, or fear; feeling detached from self or others; the desire to avoid people, places, and things that may trigger memories of the traumatic event; and strong reactions to ordinary stimuli like loud noises. If a person’s nervous system registers the 5-MeO-DMT experience as a trauma, PTSD may follow. This is most likely to occur in individuals who have not been thoroughly prepared by their facilitator(s). As the peak experience of 5-MeO-DMT can entail a complete loss of the individual self, without context, the individual can think they are dying and go into survival mode by fiercely fighting the experience. If things get very dynamic and a facilitator does not have the skillset to keep the participant both safe and held during the session, the experience itself can be traumatic.

Individuals who have a personal history or family history of schizophrenia or other psychosis, bipolar disorder, mania, or other mental disorders are not optimal candidates for 5-MeO-DMT experiences, as the experience may trigger manic states and psychotic episodes.

  To learn more about the potential dangers around the use of 5-MeO-DMT, head to our 5-MeO-DMT Information Page. 

THE Spirit pharmacist's five guide

PNG logo
This guide was authored by Benjamin Malcolm, PharmD, MPH, BCPP, Founder of the website Spiritpharmacist.com which aims to provide resources and psychopharmacology consulting pertaining to the interface between psychiatric medications and psychedelics. The FIVE GUIDE was created in collaboration with F.I.V.E with an aim to promote harm reduction within psychedelic spaces by educating the community. To download the FIVE GUIDE click the button below.